Alert archive / Montana / Dense Fog Advisories in 2021
Dense Fog Advisory 2, NWS Missoula, MT
NWS Missoula, MT issued this dense fog advisory at Aug 2, 2021, 5:59 PM MDT for Flathead County, Lake County, Sanders County, Montana; Idaho County, Idaho. It took effect at Aug 3, 2021, 3:00 AM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2021, 5:59 PM MDT (23:59 UTC)
- In effect from
- Aug 3, 2021, 3:00 AM MDT
- Expired
- Aug 3, 2021, 11:00 AM MDT
- In force
- 8 hr
- Issued by
- NWS Missoula, MT
Counties Idaho County, ID, Flathead County, MT, Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 64 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 12.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
751 WWUS75 KMSO 022359 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 559 PM MDT Mon Aug 2 2021 MTZ003-031700- /O.NEW.KMSO.FG.Y.0002.210803T0900Z-210803T1700Z/ Flathead/Mission Valleys- 559 PM MDT Mon Aug 2 2021 ...DENSE FOG ADVISORY IN EFFECT FROM 3 AM TO 11 AM MDT TUESDAY... * WHAT...Visibility one quarter mile or lower in dense fog. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...From 3 AM to 11 AM MDT Tuesday. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
2 follow-up statements
737 WWUS75 KMSO 030939 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 339 AM MDT Tue Aug 3 2021 MTZ002-031700- /O.EXA.KMSO.FG.Y.0002.000000T0000Z-210803T1700Z/ West Glacier Region- 339 AM MDT Tue Aug 3 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM MDT THIS MORNING... * WHAT...Visibility one quarter mile or lower in dense fog. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...Until 11 AM MDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ IDZ006-031700- /O.EXA.KMSO.FG.Y.0002.000000T0000Z-210803T1700Z/ Southern Clearwater Mountains- 239 AM PDT Tue Aug 3 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM PDT THIS MORNING... * WHAT...Visibility one quarter mile or lower in dense fog. * WHERE...Dixie, Elk City, and Highway 12 Lowell to Lolo Pass. * WHEN...Until 10 AM PDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MTZ003-031700- /O.CON.KMSO.FG.Y.0002.000000T0000Z-210803T1700Z/ Flathead/Mission Valleys- 339 AM MDT Tue Aug 3 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM MDT THIS MORNING... * WHAT...Visibility one quarter mile or lower in dense fog. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...Until 11 AM MDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
330 WWUS75 KMSO 031643 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 1043 AM MDT Tue Aug 3 2021 MTZ003-031745- /O.EXP.KMSO.FG.Y.0002.000000T0000Z-210803T1700Z/ Flathead/Mission Valleys- 1043 AM MDT Tue Aug 3 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT 11 AM MDT THIS MORNING... Low clouds and any remaining fog will continue to dissipate into the early afternoon. $$ MTZ002-031745- /O.EXP.KMSO.FG.Y.0002.000000T0000Z-210803T1700Z/ West Glacier Region- 1043 AM MDT Tue Aug 3 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT 11 AM MDT THIS MORNING... Low clouds and any remaining fog will continue to dissipate into the early afternoon. $$ IDZ006-031745- /O.EXP.KMSO.FG.Y.0002.000000T0000Z-210803T1700Z/ Southern Clearwater Mountains- 943 AM PDT Tue Aug 3 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM PDT THIS MORNING... Low clouds and any remaining fog will continue to dissipate into through midday. $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this dense fog advisory went out at Aug 2, 2:53 PM MDT, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 2, 2:53 PM MDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
253 PM MDT Mon Aug 2 2021
.DISCUSSION...The record setting amount of atmospheric moisture
presently over the Northern Rockies and the presence of increasing
afternoon convection are resulting in exceptionally efficient
rainfall from showers and thunderstorms. Rainfall rates of 1 to 2
inches per hour have been observed this afternoon and a threat
for flash flooding will continue into this evening, mainly for SW
Montana, Lemhi County, and locations along the Continental Divide.
This moisture will slowly abate and drift of to the east over the
next two days as high pressure quickly rebounds. That also means
warm, above normal temperatures along with wildfire smoke are
expected to return to the region. Some lower valley locations in
far NW Montana and over Central Idaho may rise towards the upper
90s and even into the low 100s.
The warm-up will end nearly as quickly as it began due to a
trough of low pressure approaching the Northwestern USA on
Thursday. Overall the southwest flow ahead of this low pressure
system will be favorable for the development of showers and
thunderstorms. But it could be further enhanced by a push of
monsoonal moisture that some models show possible. We hope to have
better model agreement on this possibility in the coming days.
Much cooler weather seems likely for Friday and especially the
weekend as a broad low pressure trough sets up over the entire
Northern Rockies. High temperatures in the 70s and 80s (yes you
read that correctly) during the day with lows in the 30s and 40s
seems possible under this much cooler airmass. This significant
pattern change has surprisingly decent agreement and consistency
within the models, particularly for a change 5+ days into the
future.
&&
.AVIATION...Widespread showers and thunderstorms will remain over
and near KSMN and KBTM into this evening. Rainfall has been
exceptionally efficient with these storms, with torrential
downpours at rates of 1 to 2 inches per hour. Expect widely
obscured terrain as well as reduced visibility due to fog, clouds,
and rainfall. Elsewhere KGPI, KMSO and the rest of Western
Montana/Central Idaho will be seeing decreasing shower activity
and cloud cover overnight. This will lend to return of fog/stratus
for much of the area which will likely result in widespread
visibility reductions and lowered ceilings.
&&
.CLIMATE...The final numbers are in for July and it was certainly
a hot one for the record books.
Missoula: The average temperature for the month was 74.9F which
is 6.5F above normal. It places as the 2nd warmest July on record
and also the 2nd warmest month since records began in 1893.
Kalispell: The average temperature for the month was 71.5F, 6.6F
above normal. It places as the 2nd warmest July on record and
also the 2nd warmest month since records began in 1899.
Butte: The average temperature for the month was 68.6F, 5.0F above
normal. It places as the 6th warmest July on record and also the
6th warmest month since records began in 1894.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flash Flood Watch until midnight MDT tonight Butte/Blackfoot
Region.
ID...Flash Flood Watch until midnight MDT tonight Eastern Lemhi
County...Western Lemhi County.
&&In the hours before
Special weather statement, Aug 2, 2:18 PM MDT, 3 hours 41 minutes before
Special Weather Statement National Weather Service Missoula MT 218 PM MDT Mon Aug 2 2021 MTZ002-003-022100- Flathead/Mission Valleys MT-West Glacier Region MT- 218 PM MDT Mon Aug 2 2021 ...A strong thunderstorm will impact portions of central Flathead County through 300 PM MDT... At 217 PM MDT, Doppler radar was tracking a strong thunderstorm near Columbia Falls, or 15 miles northeast of Evergreen, moving northeast at 10 mph. HAZARD...Winds in excess of 30 mph. SOURCE...Radar indicated. IMPACT...Ponding of water and low visibility. Locations impacted include... Columbia Falls, West Glacier, Apgar, Martin City, Coram, Hungry Horse and Nyack. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4833 11412 4843 11420 4860 11390 4838 11374 TIME...MOT...LOC 2017Z 242DEG 8KT 4840 11406 MAX HAIL SIZE...0.00 IN MAX WIND GUST...30 MPH
Special weather statement, Aug 2, 2:21 PM MDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Missoula MT
221 PM MDT Mon Aug 2 2021
MTZ007-043-022115-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
221 PM MDT Mon Aug 2 2021
...Strong thunderstorms will impact portions of Deer Lodge,
southeastern Granite, northwestern Silver Bow and southeastern Powell
Counties through 315 PM MDT...
At 220 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Ovando to 12 miles west
of Garrison to 9 miles north of Wisdom. Movement was east at 20 mph.
HAZARD...Visibility one-half mile or less.
SOURCE...Radar indicated.
IMPACT...Low visibility could result in dangerous driving
conditions.
Locations impacted include...
Deer Lodge, Drummond, Anaconda, Galen, Warm Springs, Gregson Hot
Springs, Garrison, West Valley, Finn, Jens, Brock Creek, Dewey,
Fishtrap, Racetrack, Helmville, Opportunity, Ramsay, Georgetown,
Princeton and New Chicago.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4633 11252 4633 11253 4630 11257 4622 11257
4576 11281 4581 11300 4588 11311 4588 11318
4582 11327 4581 11334 4576 11338 4588 11347
4649 11316 4726 11307 4718 11305 4718 11280
4683 11280 4683 11253 4670 11253 4670 11248
TIME...MOT...LOC 2020Z 291DEG 20KT 4717 11300 4648 11308 4574 11345
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHSpecial weather statement, Aug 2, 2:54 PM MDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Missoula MT
254 PM MDT Mon Aug 2 2021
MTZ007-022145-
Butte/Blackfoot Region MT-
254 PM MDT Mon Aug 2 2021
...Strong thunderstorms will impact portions of northeastern Deer
Lodge and Silver Bow Counties through 345 PM MDT...
At 253 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Galen to near Silver Bow to
near Divide. Movement was southeast at 10 mph.
HAZARD...Visibility one-half mile or less and winds in excess of 30
mph.
SOURCE...Radar indicated.
IMPACT...Low visibility could result in dangerous driving
conditions. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
Butte, Silver Bow, Walkerville, Divide, Nissler, Ramsay, Janney and
Newcomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4574 11246 4576 11250 4571 11252 4563 11268
4567 11270 4570 11275 4574 11276 4576 11281
4622 11258 4618 11257 4618 11251 4613 11252
4609 11247 4605 11248 4602 11244 4593 11244
4589 11240 4585 11243 4575 11219
TIME...MOT...LOC 2053Z 300DEG 7KT 4621 11258 4593 11269 4575 11282
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 2, 3:05 PM MDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Missoula MT
305 PM MDT Mon Aug 2 2021
MTZ002-003-022200-
Flathead/Mission Valleys MT-West Glacier Region MT-
305 PM MDT Mon Aug 2 2021
...A strong thunderstorm will impact portions of central Flathead
County through 400 PM MDT...
At 305 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitefish, or 10 miles northwest of Evergreen, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Whitefish and Columbia Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4831 11446 4837 11449 4846 11417 4833 11410
TIME...MOT...LOC 2105Z 262DEG 10KT 4835 11440
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:30 PM MDT | Areal Flood Advisory | MSO | Flathead, Lake | 3 hr |
| Aug 1, 6:33 PM MDT | Areal Flood Advisory | MSO | Flathead | 3 hr |
| Aug 1, 6:40 PM MDT | Areal Flood Advisory | MSO | Silver Bow | 10 min |
| Aug 1, 6:46 PM MDT | Special Weather Statement | MSO | Flathead | 29 min |
| Aug 1, 6:49 PM MDT | Flash Flood Warning | MSO | Silver Bow | 97 min |
| Aug 2, 10:09 AM MDT | Flash Flood Watch | MSO | Deer Lodge, Silver Bow | 9 hr |
| Aug 2, 2:18 PM MDT | Special Weather Statement | MSO | Flathead | 42 min |
| Aug 2, 2:21 PM MDT | Special Weather Statement | MSO | Deer Lodge, Powell | 54 min |
| Aug 2, 2:54 PM MDT | Special Weather Statement | MSO | Silver Bow | 51 min |
| Aug 2, 3:05 PM MDT | Special Weather Statement | MSO | Flathead | 55 min |
| Aug 1, 6:30 PM MDT | Flash Flood Warning | MSO | Lemhi | 3 hr |
| Aug 1, 7:22 PM MDT | Areal Flood Advisory | MSO | Idaho | 113 min |
| Aug 1, 7:53 PM MDT | Areal Flood Advisory | MSO | Idaho | 112 min |
| Aug 1, 7:59 PM MDT | Areal Flood Warning | MSO | Lemhi | 3 hr |
| Aug 1, 8:15 PM MDT | Areal Flood Advisory | MSO | Idaho | 2 hr |
| Aug 1, 10:01 PM MDT | Areal Flood Advisory | MSO | Idaho | 119 min |
Nearby
Dense Fog Advisories in Montana, 2021Dense Fog Advisories in Idaho, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.